Baxter suspends multi-dose heparin production

Baxter Healthcare has temporarily stopped manufacturing multi-dose vials of heparin sodium for injection due to reports of serious allergic reactions and hypotension in patients who receive high bolus doses of the drug. Serious reactions associated with multi-dose heparin have included oral swelling, nausea, vomiting, sweating, shortness of breath, and cases of severe hypotension requiring treatment. Most reactions occurred within minutes of heparin initiation but the possibility of a delayed reaction has not been excluded. Several cases of adverse reactions have also been reported when single-dose vials were combined to administer a bolus dose.

In order to minimize the risks associated with the use of heparin, the FDA recommends to: avoid bolus dosing of the Baxter product; use the lowest dose necessary at the slowest infusion rate acceptable; monitor closely for adverse events; and consider pretreatment with corticosteroids or antihistamines before heparin is administered.

For more visit www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm103558.htm.